Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 287, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 16, 1998, 7:28 PM CDT for Custer County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 16, 1998, 7:28 PM CDT (00:28 UTC)
- Expired
- Oct 16, 1998, 8:30 PM CDT
- In force
- 62 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 7:35 PM CDT | Hail 0.75 | Oconto, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 16, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1884 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 170028 RRA SVRLBF NEC041-170130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 728 PM CDT FRI OCT 16 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 830 PM CDT * AT 727 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 22 MILES SOUTH OF BROKEN BOW OR 4 MILES SOUTH OF OCONTO... MOVING NORTH AT 30 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... OCONTO BY 735 PM CDT BERWYN BY 810 PM CDT BROKEN BOW BY 810 PM CDT DAMAG8ING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! GEB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 4:10 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Oct 16, 4:10 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 410 PM CDT FRI OCT 16 1998 ...INITIAL PROBLEM IS SEVERE WEATHER IN CWFA... SEVERE THUNDERSTORMS ERUPTING THIS AFTERNOON AHEAD OF DRYSLOT SEEM PM VISIBLE SATELLITE IMAGERY FROM ABOUT VTN THROUGH LBF TO MCK. THIS IS OCCURRING WITH HELP OF SHORTWAVE INTO WESTERN NEBRASKA FROM WESTERN KANSAS. EXPECT A LOOSELY ORGANIZED LINE TO MOVE THROUGH EASTERN HALF OF CWFA THIS EVENING WITH MAIN THREAT BEING LARGE HAIL. NO REPORTS OF ANYTHING LARGER THAN NICKEL SO FAR. UPPER LEVEL LOW CENTERED OVER SOUTHERN UTAH IS DEPICTED SIMILARLY BY MODELS TO LIFT NE INTO WESTERN NEBRASKA SATURDAY. ETA CONTINUES TREND OF BEING FASTEST AND FARTHEST TO THE NORTH...WHILE NGM IS MOST SOUTHERLY AND AVN IS COMPROMISE. BLEND OF NGM AND AVN LOOKS LIKE BEST SOLUTION. SHORTWAVE AIDING CURRENT ROUND OF STORMS WILL MOVE THROUGH EASTERN CWFA THIS EVENING AND THEN UVV ASSOCIATED WITH LEFT EXIT REGION OF H3 JET WILL KEEP SHOWERS LIKELY OVER CWFA OVERNIGHT...ESPECIALLY NORTH AND EAST. COLD FRONT WILL MOVE EAST OUT OF CWFA EARLY SATURDAY WITH WRAP AROUND MOISTURE ASSOCIATED WITH MAIN SURFACE LOW OVER SE SD AND NORTHEAST NEBRASKA BY MIDDAY. WILL BE WINDvY...COLD AND SHOWERY WITH GRADUAL CLEARING SATURDAY NIGHT AND THEN DRYING OUT FROM WEST TO EAST SUNDAY. COULD BE SOME SNOW MIXED WITH RAIN ONLY IN FAR NORTHWEST. SHEETS
In the hours before
Local storm report, Oct 16, 6:06 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
606 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM 10 ESE OCONTO NE 0.88 INCH HAIL
10/16/98 CUSTER
WERTSpecial weather statement, Oct 16, 6:51 PM CDT, 37 minutes before
NEZ038-170025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 651 PM CDT FRI OCT 16 1998 ...SEVERE THUNDERSTORM WARNING FOR SOUTHEAST CUSTER COUNTY EXPIRED... THE SEVERE THUNDERSTORM WARNING THAT HAD BEEN IN EFFECT FOR SOUTHEAST CUSTER COUNTY EXPIRED AT 650 PM CDT. AT 650 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM EAST OF THE TOWN OF WESTERVILLE NEAR THE COUNTY LINE. THE STORM WAS MOVING NORTH NORTHEAST AT 40 MPH. PEA TO MARBLE SIZED HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE EAST OF WESTERVILLE THROUGH 715 PM CDT BEFORE THE STORM MOVES OUT OF EAST CENTRAL CUSTER COUNTY. WERT
Local storm report, Oct 16, 6:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
657 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 2 NNE STOCKVILLE NE 1.00 INCH HAIL
10/16/98 FRONTIER
SLMLocal storm report, Oct 16, 6:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
657 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 2 NNE STOCKVILLE NE 1.00 INCH HAIL
10/16/98 FRONTIER
SLMSpecial weather statement, Oct 16, 7:21 PM CDT, 7 minutes before
NEZ008-009-025-026-037-059-070-071-170040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 721 PM CDT FRI OCT 16 1998 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PART OF CENTRAL AND WESTERN NEBRASKA... AT 715 PM CDT...THE STRONG THUNDERSTORMS WERE SOUTH AND EAST OF A LINE FROM AINSWORTH TO NORTH PLATTE. SO...SEVERE THUNDERSTORMS WERE NO LONGER A THREAT TO THE AREA OF NEBRASKA NORTH AND WEST OF THAT LINE. SPRINGER
Special weather statement, Oct 16, 7:21 PM CDT, 7 minutes before
NEZ008-009-025-026-037-059-070-071-170040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 721 PM CDT FRI OCT 16 1998 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PART OF CENTRAL AND WESTERN NEBRASKA... AT 715 PM CDT...THE STRONG THUNDERSTORMS WERE SOUTH AND EAST OF A LINE FROM AINSWORTH TO NORTH PLATTE. SO...SEVERE THUNDERSTORMS WERE NO LONGER A THREAT TO THE AREA OF NEBRASKA NORTH AND WEST OF THAT LINE. SPRINGER
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.